Alert archive / Pennsylvania / Flash Flood Warnings in 2004

Flash Flood Warning 30, NWS Binghamton, NY

July 17, 2004Susquehanna County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Jul 17, 2004, 7:10 PM EDT for Susquehanna County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2004, 7:10 PM EDT (23:10 UTC)
Expired
Jul 17, 2004, 10:15 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Susquehanna County, PA

The radar

The Binghamton radar (KBGM), 50 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.2 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2004-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 415 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2004-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
415 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
555 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 172316
FFWBGM
PAC115-180215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
710 PM EDT SAT JUL 17 2004

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SUSQUEHANNA COUNTY IN NORTHEAST PENNSYLVANIA

* UNTIL 1015 PM EDT

* AT 708 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN IN CENTRAL SUSQUEHANNA COUNTY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO            
  SPRINGVILLE...HOP BOTTOM...MONTROSE...SOUTH MONTROSE AND HARFORD.

THE FOLLOWING STREAMS AND CREEKS WILL COME OUT OF THEIR 
BANKS...MARTINS CREEK...DRY CREEK...HOP BOTTOM CREEK AND MESHOPPEN 
CREEK.

LAT...LON 4184 7573 4169 7564 4168 7594 4182 7592

$$

VAN AUSDALL
1 follow-up statement
000 
WGUS71 KBGM 180114
FFSBGM
PAC115-180215-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
915 PM EDT SAT JUL 17 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 1015 PM EDT FOR SUSQUEHANNA
COUNTY...

AT 910 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THAT 
THE HEAVY RAIN HAD ENDED OVER CENTRAL SUSQUEHANNA COUNTY. FLOODING 
HAS BEEN REPORTED AT SOUTH MONTROSE...ALFORD AND BROOKLYN.

RAPID FLOODING LIKELY WILL OCCUR OVER MANY OF THE SMALL STREAMS AND
CREEKS CLOSE TO THE ABOVE MENTIONED LOCATIONS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

$$

VAN AUSDALL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 3:30 PM EDT, 3 hours 40 minutes earlier.

Area forecast discussion, Jul 17, 3:30 PM EDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
330 PM EDT SAT JUL 17 2004

.SHORT TERM (TONIGHT - MONDAY)...
SCATTERED CONVECTION...WITH LOCALLY TORRENTIAL RAIN...WILL PERSIST
ACROSS THE AREA INTO THIS EVENING.  THE INTENSITY AND COVERAGE OF
THE THUNDERSTORMS SHOULD GRADUALLY DIMINISH THIS EVENING AS THE
ATMOSPHERE STABILIZES AFTER SUNSET.

AN AMPLIFIED UPPER TROUGH FOR THIS TIME OF YEAR CONTINUES TO TAKE
SHAPE ACROSS THE OHIO VALLEY.  AS IMPULSES ROTATE THROUGH THIS
TROUGH...MODEL CONSENSUS STILL POINTS TO LOW PRESSURE DEVELOPMENT
NEAR THE EAST COAST FROM LATER TONIGHT INTO MONDAY.
HOWEVER...SMALLER SCALE DETAILS WITH POSITIONING AND INTENSITY OF
THESE SYSTEMS DIFFER FROM MODEL TO MODEL.  GIVEN TIME OF YEAR...WE
FEEL THAT A SCENARIO FEATURING SEVERAL...ILL DEFINED WAVES ALONG THE
SURFACE BOUNDARY JUST TO OUR SOUTH AND EAST SEEMS REASONABLE.  THAT
BEING SAID...THE POTENTIAL FOR HEAVY RAIN IS STILL THERE...WITH
MOIST AIR BEING PULLED OFF THE ATLANTIC AND OVER THE
BOUNDARY...COUPLED WITH DECENT JET DYNAMICS.  THESE TYPE OF EVENTS
OVER THE SUMMER USUALLY HAVE A CONVECTIVE COMPONENT TO THEM...SO
PINPOINTING CERTAIN AREAS MORE LIKELY TO HAVE HYDRO-RELATED PROBLEMS
THAN OTHERS IS DIFFICULT THIS FAR OUT.  AS A RESULT...WE OPTED TO
CONTINUE WITH THE OUTLOOK STATEMENT FOR THE ENTIRE FORECAST AREA. AS
WE GET CLOSER TO THE EVENT...HOPEFULLY WE CAN BETTER DEFINE THE
GREATEST THREAT AREAS.

DURING THE DAY MONDAY...THE MAIN TROUGH SHOULD START LIFTING
OUT...ALBEIT SLOWLY.  MORE WIDESPREAD RAINS EARLY IN THE
DAY...MAINLY IN THE NORTHERN ZONES...SHOULD EVOLVE TO A SCATTERED
CONVECTIVE ENVIRONMENT ONCE AGAIN BY AFTERNOON.

&&

.LONG TERM (MON NIGHT - SATURDAY)...
THE EXTENDED PERIOD WILL FEATURE MORE OF THE SAME AS THE AMPLIFIED
TROUGH WILL BE VERY SLOW TO MOVE OUT. SHORT WAVE ENERGY ROTATING
AROUND THE BASE OF THIS TROUGH INTERACTING WITH OLD FRONTAL BOUNDARY
ALONG THE EAST COAST AND ATLANTIC MOISTURE WILL KEEP A CHANCE FOR
MAINLY DIURNALLY DRIVEN PRECIPITATION IN THE FORECAST. BY THE TIME
THE TROUGH STARTS TO LIFT OUT TOWARD THE END OF THE WEEK, AN
APPROACHING COLD FRONT WILL KEEP CHCS FOR SHOWERS AND THUNDERSTORMS
IN THE FORECAST INTO THE WEEKEND.

&&

.AVIATION...
VFR CONDITIONS TONIGHT. JUST ISOLATED THUNDERSTORMS MAY BRING
OCCASIONAL MVFR CEILINGS OR VISBY WITH RAIN, BUT MOST SITES SHOULD
REMAIN DRY. OTHERWISE, VFR CONDITIONS ARE EXPECTED TO CONTINUE
SUNDAY MORNING WITH SOME LIGHT SHOWERS AT AVP, ELM, ITH FROM LATE
MORNING POSSIBLY LOWERING CEILINGS OCCASIONALLY TO MVFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
PA...NONE.

&&

SHORT TERM...JUREWICZ
LONG TERM AND AVIATION...JML
Hazardous weather outlook, Jul 17, 3:55 AM EDT, 15 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
355 AM EDT SAT JUL 17 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-171030-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
355 AM EDT SAT JUL 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON.  THESE
THUNDERSTORMS WILL BE SLOW MOVING AND ANY LONG-LIVED THUNDERSTORMS
COULD PRODUCE VERY HEAVY RAINFALL...WITH THE POSSIBILITY OF VERY
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...
A COASTAL STORM IS EXPECTED TO TRACK ALONG THE MID-ATLANTIC AND NEW
ENGLAND COASTS LATE SUNDAY INTO EARLY MONDAY.  AT THIS TIME THERE IS
STILL A GREAT DEAL OF UNCERTAINTY AS TO STORM TRACK AND RAINFALL
AMOUNTS...BUT THERE IS POTENTIAL FOR SIGNIFICANT RAINFALL TO PRODUCE
FLOODING ACROSS CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA.  SEE
ALBESFBGM FOR DETAILS.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

MJC

Nearby

Flash Flood Warnings in Pennsylvania, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.